Oscillation of a fourth-order nonhomogeneous differential equation. (English) Zbl 0358.34029

Summary: This paper is concerned with the oscillatory behavior of the fourth-order nonhomogeneous differential equation \((r(x)y'')''+p(x)y=f(x)\). It is shown that under appropriate conditions this equation may be reduced to lower-order nonhomogeneous equations for which oscillation criteria are available. Further, the behavior of the associated homogeneous equation is known.


34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
34A30 Linear ordinary differential equations and systems
Full Text: DOI


[1] Hammett, M. E., Oscillation and Nonoscillation Theorems for Nonhomogeneous Linear Differential Equations of Second Order, (Ph.D. Dissertation (1967), Auburn University) · Zbl 0206.38101
[2] Keener, M. S., On solutions of certain self-adjoint differential equations of fourth order, J. Math. Anal. Appl., 33, 278-305 (1971) · Zbl 0214.33903
[3] Keener, M. S., On the solutions of certain linear nonhomogeneous second order differential equations, Appl. Anal., 1, 55-63 (1971) · Zbl 0215.43802
[4] Leighton, W.; Nehari, Z., On the oscillation of solutions of self-adjoint linear differential equations of the fourth order, Trans. Amer. Math. Soc., 89, 325-377 (1958) · Zbl 0084.08104
[5] Leighton, W.; Skidmore, A., On the differential equation \(y\)″ + \(p(x) = f(x)\), J. Math. Anal. Appl., 43, 46-55 (1973) · Zbl 0287.34031
[6] Leighton, W., On self-adjoint differential equations of second order, J. London Math. Soc., 27, 37-47 (1952) · Zbl 0048.06503
[7] Rankin, S. M., Oscillation theorems for second order nonhomogeneous linear differential equations, J. Math. Anal. Appl., 53, 550-553 (1976) · Zbl 0328.34033
[8] Tefteller, S. C., Oscillation of second order nonhomogeneous differential equations, SIAM J. Appl. Math., 31, 461-467 (1976) · Zbl 0337.34033
[9] Zettl, A., Explicit conditions for the factorization of \(n\)-th order linear differential operators, (Proc. Amer. Math. Soc., 41 (1973)), 137-145 · Zbl 0247.47041
[10] Dolan, J. M., On the relationships between the oscillatory behavior of a linear third order differential equations and its adjoint, J. Differential Equations, 7, 367-388 (1970) · Zbl 0191.10001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.